Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 184, NWS Kansas City, MO

June 17, 2009Holt County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 17, 2009, 4:28 PM CDT for Holt County, Missouri; Doniphan County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2009, 4:28 PM CDT (21:28 UTC)
Expired
Jun 17, 2009, 5:15 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Doniphan County, KS, Holt County, MO

The radar

The Topeka radar (KTWX), 138 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:52 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2807 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:36 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 17, 1:36 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
136 PM CDT WED JUN 17 2009

...UPDATED AVIATION...

.DISCUSSION...
/ISSUED 310 AM CDT WED JUN 17 2009/

WEATHER FORECAST PICTURE REMAINS COMPLICATED WITH NUMEROUS WEAK AND
STRONG SHORT WAVES IN THE FLOW OVER THE NEXT SEVERAL DAYS...ALONG
WITH PLENTY OF MOISTURE AND HEAT. OVERALL SYNOPTIC PATTERN STARTS
OFF WITH UPPER RIDGE OVER SOUTH CENTRAL PART OF THE COUNTRY WITH
TROUGHING IN THE WEST. RIDGE WILL BE SUPPRESSED SOUTH BY FRIDAY WITH
STRONG SHORT WAVE MOVING OVER TOP...THEN REBUILD ON SATURDAY AS YET
ANOTHER TROUGH SETS UP OVER THE WEST.

FOR TODAY...WE WILL START OFF WITH A WARM FRONT OVER SOUTHERN KANSAS
AND SOUTHERN MISSOURI...THAT WILL LIFT TO THE NORTH INTO NORTHERN
MISSOURI AND EXTREME SOUTHEAST NEBRASKA BY EVENING.  CURRENT
CONVECTION NEAR THIS BOUNDARY SHOULD DIE OUT AFTER SUNRISE WITH
WEAKENING OF THE LLJ. AS UPPER RIDGE BUILDS NORTHWARD TODAY...AND
WARM FRONT HEADS TO THE NORTH...WILL SEE SIGNIFICANT WARMING TAKING
PLACE BELOW 700 MB. BIG QUESTION IS IF THERE WILL BE ENOUGH OF A CAP
TO PRECLUDE THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON NEAR THE
WARM FRONT. IT WILL BE CLOSE AND WILL COVER THE CONVECTIVE POTENTIAL
WITH A SLIGHT CHANCE OF POPS THIS AFTERNOON IN THE FRONTS VICINITY.
IF STORMS DO DEVELOP...SEVERE STORMS WILL BE POSSIBLE AS THERE WILL
BE THE POTENTIAL OF CAPES ABOVE 4000 J/KG WITH DEWPOINTS POSSIBLY
POOLING IN THE MIDDLE 70S NEAR THIS BOUNDARY. STORMS MAY LINGER INTO
THE EARLY EVENING BEFORE CAP STRENGTHENS AS WARM AIR CONTINUES TO
DEEPEN ACROSS KANSAS AND THE SOUTHEAST HALF OF MISSOURI.

FOR TONIGHT...PICTURE COMPLICATED BY THE POTENTIAL OF MCS
DEVELOPMENT IN NEBRASKA WITH A MID LEVEL IMPULSE MOVING NORTHEAST IN
THE SOUTHWEST FLOW TO THE WEST OF THE RIDGE. IF THIS COMPLEX
OCCURS...CORFIDI VECTORS SHOW A SOUTHEASTWARD TREND...THAT COULD
AFFECT THE NORTHERN PORTIONS OF THE FORECAST AREA. WILL KEEP CHANCE
POPS GOING FOR THAT REGION OVERNIGHT ALONG THE EDGE OF THE
STRENGTHENING CAP.

FOR THURSDAY...CAP IN PLACE ACROSS THE FORECAST AREA SHOULD INHIBIT
THUNDERSTORM DEVELOPMENT...ALTHOUGH WILL NEED TO WATCH NORTHERN
AREAS WHERE CAPPING MAY BE THE WEAKEST...ESPECIALLY IF OVERNIGHT
CONVECTION PUSHES THE FRONT NEAR THE MISSOURI BORDER.

AS THE WESTERN TROUGH CURRENTLY IN THE PACIFIC NORTHWEST IS
STRENGTHENED BY ENERGY PICKED UP FROM THE TROUGH IN THE CALIFORNIA
AREA...IT WILL SUPPRESS THE UPPER RIDGING AS IT MOVES ACROSS THE
NORTH CENTRAL PART OF THE COUNTY THURSDAY NIGHT. THIS WAVE WILL HAVE
AN ATTENDANT COLD FRONT THAT WILL BE MOVING INTO NORTHERN MISSOURI
AND NORTHEAST KANSAS BY 12Z FRIDAY. NAM IS THE FASTEST WITH THIS
BOUNDARY...BUT AM PREFERRING THE SLIGHTLY SLOWER GFS GIVEN THE WARM
AIR MASS IT WILL BE TRYING TO PLOW INTO. AT ANY RATE...IT APPEARS
THE BEST CHANCES OF STORMS WILL BE LATER THURSDAY NIGHT AND INTO
FRIDAY WITH THE FRONT AND SHORT WAVE MOVING THROUGH THE REGION.

OVER THE WEEKEND...HAVE SOME CONCERNS ABOUT WAA SETTING UP SATURDAY
NIGHT AS SOUTH CENTRAL RIDGE QUICKLY REESTABLISHES ITSELF WITH
ANOTHER STRONG TROUGH DEVELOPING IN THE WEST. FOR NOW WILL NOT
MENTION ANY THUNDERSTORMS SATURDAY NIGHT WHEN WAA WILL LIKELY SET UP
WITH RETURN FLOW AT THE LOWER LEVELS...BUT SOMETHING TO BE WATCHED.
WITH THE WARM AIR RETURNING FOR SUNDAY...SHOULD BE ANOTHER DAY WHERE
90S MAY BE REALIZED.

REGARDING TEMPERATURES THE NEXT TWO DAYS...GIVEN THE READINGS THAT
HAVE BEEN OCCURRING SOUTH OF THE WARM FRONT...AND EXPECTED 850
TEMPERATURES IN THE 22 TO 24 DEGREE RANGE...LOWER 90S LOOK QUITE
ACHIEVABLE. WILL HOLD OFF ON TEMPERATURES QUITE THAT WARM NEAR THE
IOWA BORDER IN NORTH CENTRAL MISSOURI TODAY AS WARM FRONT JUST
GETTING INTO THE AREA. THE POTENTIAL OF SOME AFTERNOON CU MAY KEEP
TEMPERATURES JUST BELOW THE 90 DEGREE MARK. IF DEWPOINTS IN THE
MIDDLE 70S CAN BE ATTAINED...MAY SEE SOME AREAS WITH HEAT INDICES
AROUND THE CENTURY MARK.

PC

&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS EXPECTED AT THE TERMINALS OVER THE
NEXT 24 HOURS. ONLY EXCEPTION MIGHT BE THE TERMINAL IN ST JOSEPH AS
THUNDERSTORM ACTIVITY...CURRENTLY DEVELOPING IN NORTH CENTRAL
KANSAS...MAY MOVE EAST INTO THE TERMINAL LATE THIS
AFTERNOON/EVENING. CONFIDENCE IS ONLY MODERATE THAT THE STORMS WILL
EFFECT KSTJ AS THE WARM FRONT THAT EVERYTHING IS FIRING OFF IS
EXPECTED TO LIFT FARTHER NORTH TAKING THE FOCUS OF THE STORMS WITH
IT. THEREFORE...HAVE ONLY CARRIED A TEMPO GROUP AT KSTJ FOR NOW.
OTHERWISE...AS MIXING BEGINS TOMORROW MORNING...LOOK FOR SOME OF THE
STIFFER WINDS ALOFT TO GET MIXED TO THE SURFACE.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 17, 1:06 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT WED JUN 17 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
106 PM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT LIFTING NORTH THROUGH THE REGION TODAY WILL PROVIDE SOME
FOCUS FOR SEVERE WEATHER THIS AFTERNOON AND THIS EVENING. STORMS
WILL DEVELOP ACROSS NORTH CENTRAL KANSAS AND SOUTHERN NEBRASKA THIS
AFTERNOON...AND MOVE EAST INTO FAR NORTHWEST MISSOURI AND ADJACENT
AREAS OF KANSAS. PRIMARY AREAS OF CONCERN WILL BE ALONG AND NORTH OF
A LINE FROM ATCHISON KANSAS THROUGH CHILLICOTHE DURING THE AFTERNOON
AND EVENING HOURS...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES BEING THE PRIMARY THREATS.

LATER TONIGHT...A COMPLEX OF STORMS WILL DEVELOP FROM THE AFTERNOON
AND EVENING ACTIVITY IN NEBRASKA AND WOULD TEND TO MOVE TO THE EAST
SOUTHEAST ALONG THE WARM FRONT. THIS COULD BRING IT INTO EXTREME NORTHERN
MISSOURI LATE TONIGHT...WITH THE POTENTIAL OF STRONG STORMS WITH
DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY NIGHT AND INTO FRIDAY...A COLD FRONT WILL BE MOVING
SOUTHEAST ACROSS EASTERN KANSAS AND MISSOURI. THERE WILL BE A CHANCE
OF THUNDERSTORMS WITH THIS FRONT...STARTING OVERNIGHT THURSDAY
NIGHT...AND DURING THE DAY ON FRIDAY. SEVERE WEATHER MAY OCCUR WITH
THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING IN AREAS NORTH OF A LINE FROM ATCHISON KANSAS TO CHILLICOTHE
MISSOURI THIS AFTERNOON AND THIS EVENING. THEN OVERNIGHT...SPOTTER
ACTIVATION MAY BE NEEDED IN AREAS NEAR THE IOWA BORDER...AND AS FAR
SOUTH AS MOBERLY DURING EARLY MORNING HOURS OF THURSDAY.

CUTTER

In the hours before

Special weather statement, Jun 17, 3:38 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 PM CDT WED JUN 17 2009

MOZ012-013-172115-
ANDREW-DE KALB-
338 PM CDT WED JUN 17 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN ANDREW AND NORTHWESTERN
DEKALB COUNTIES UNTIL 415 PM CDT...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAVANNAH...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN ANDREW AND DEKALB COUNTIES...INCLUDING THE CITIES OF
SAVANNAH AND UNION STAR...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4004 9461 4005 9451 3989 9439 3987 9485
      4004 9488 4007 9462

MJ
Local storm report, Jun 17, 3:48 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             DENTON                  39.73N 95.27W
06/17/2009  E1.50 INCH       DONIPHAN           KS   LAW ENFORCEMENT

            RELAYED BY MEDIA ORIGNAL REPORT FROM SHERIFF

&&

ABAILEY
Local storm report, Jun 17, 4:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
414 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             4 SW TROY               39.75N 95.14W
06/17/2009  E1.00 INCH       DONIPHAN           KS   LAW ENFORCEMENT

&&

ABAILEY
Local storm report, Jun 17, 4:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             4 SW TROY               39.75N 95.14W
06/17/2009  E1.00 INCH       DONIPHAN           KS   LAW ENFORCEMENT

&&

ABAILEY
Special weather statement, Jun 17, 4:15 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT WED JUN 17 2009

MOZ012-013-020-172145-
ANDREW-BUCHANAN-DE KALB-
415 PM CDT WED JUN 17 2009

...SIGNIFICANT WEATHER ALERT FOR DEKALB...NORTHEASTERN BUCHANAN AND
SOUTHEASTERN ANDREW COUNTIES UNTIL 445 PM CDT...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CLARKSDALE...OR 9 MILES EAST
OF COUNTRY CLUB VILLA...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  UNION STAR AROUND 420 PM CDT.
  CLARKSDALE AROUND 425 PM CDT.
  MAYSVILLE AROUND 440 PM CDT.

THE TOWNS OF COSBY...HELENA AND AMITY ARE ALSO IN THE PATH OF THIS
STORM.

LAT...LON 3978 9421 3976 9421 3978 9475 3996 9479
      4004 9432 4004 9430

21
Local storm report, Jun 17, 4:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             5 S TROY                39.71N 95.09W
06/17/2009  E1.00 INCH       DONIPHAN           KS   LAW ENFORCEMENT

            HAIL AT INTERSECTION OF K-7 AND K-20.

&&

MELL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:41 PM CDTSpecial Weather StatementEAXBuchanan34 min
Jun 17, 2:54 PM CDTSpecial Weather StatementEAXBuchanan36 min
Jun 17, 3:38 PM CDTSpecial Weather StatementEAXAndrew, DeKalb37 min
Jun 17, 3:58 PM CDTSevere Thunderstorm WarningEAXBuchanan32 min
Jun 17, 4:15 PM CDTSpecial Weather StatementEAXDeKalb30 min
Jun 17, 4:26 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb49 min
Jun 17, 4:46 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Daviess, DeKalb29 min
Jun 17, 5:11 PM CDTSpecial Weather StatementEAXAndrew34 min
Jun 17, 5:15 PM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Clinton, DeKalb30 min
Jun 17, 5:45 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, DeKalb, Livingston and 1 more30 min
Jun 17, 5:59 PM CDTFlash Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb, Ray4 hr
Jun 17, 6:13 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Lafayette, Livingston, Ray32 min
Jun 17, 6:32 PM CDTFlash Flood WarningEAXCarroll3 hr
Jun 17, 6:39 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Lafayette, Ray, Saline36 min
Jun 17, 6:51 PM CDTTornado WarningEAXCarroll, Saline24 min
Jun 17, 2:52 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan38 min
Jun 17, 3:07 PM CDTTornado WarningEAXAtchison28 min
Jun 17, 3:30 PM CDTTornado WarningEAXAtchison, Doniphan30 min
Jun 17, 3:51 PM CDTSevere Thunderstorm WarningEAXDoniphan39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.